Is Your Medication Causing Neuropathy
Study Reveals Many Medications are Linked to Neuropathy
A study from the Mayo clinic revealed that 70% of Americans take prescription medication. with the average elderly person taking more than 5 prescription medications.. This is a problem of epidemic proportions.
There is a rising number of medications that either cause peripheral nerve damage or worsen nerve damage. What’s worse is that the average doctor, including neurologists, are not aware of this.
It’s extremely important for you to look at the full list of side effects to see if your medication could be contributing to your neuropathy. Remember….the side effects will not be listed as peripheral neuropathy but as burning, numbness, tingling, pins & needles, parasthesias, loss of balance and coordination.
Medications with Side Effects of Neuropathy
There are many medications which have a side effect of neuropathy. They might not even be the main cause of neuropathy, but also taking them for other reasons can increase neuropathy, or be the additional reason that a pre-existing situation can become full blown neuropathy with all its pain, tingling, numbness and other symptoms.
This is a partial list that we have created. If you have a question about a drug not on this list go to www.drugs.com and read the possible side effects of the drug. You also have to remember that it may not list it as neuropathy. It may use the neuropathy side effect such as numbness and tingling, nerve pain, parestheia, etc.
- Ambian (Zolpidem)
- Diazepam (Valium)
- Klonopin (Clonazepam)
- Xanax (Alprazolam)
- Lorazepam (Ativan)
- Phenytoin (Dilantin®)
- Gabapentin (Neurontin)
- Lyrica (Pregabalin)
- Celexa (Citalopram)
- Cymbalta (Duloxetine)
- Effexor (Venlafaxine)
- Effexor XR
Blood Pressure or Heart Medications:
- Hydrochlorothiazide (HCT)
- Cisplatin, Oxyplatin
- Vincristine, Vinblastin
Cholesterol Lowering Meds
- Pravastatin (Pravachol)
- Atorvastatin (Lipitor, Altoprev)
- Fluvastatin (Lescol, Lescol XL)
- Pitavastatin (Livalo)
- Lovastatin (Mevacor, Altoprev)
- Rosuvastatin (Crestor)
- Simvastatin (Simcor, Vitorin, Zocor)
- Zinc containing creams including Polygrip, Fixodent,
- Metformin – can cause deficiency of B12 which can contribute to Neuropathy
- d4T (Zerit)
- ddC (Hivid)
- ddI (Videx EC)
Other drugs that can often cause this complication:
- Flagyl (metronidazole)
Infection fighting drugs
- Metronidazole (Flagyl®)
- INH (Isoniazid)
If you are taking any of these medications, and you have neuropathy, you need to speak to your doctor about getting off of them and replacing them with a natural supplement.
Minimally, your doctor should put you on a medication that does not cause neuropathy.
If you doctor is not willing to work with you on this, you should find a doctor who will.
If you’d like to learn more about how to recover from your peripheral neuropathy call 210-492-0111 or email us
Sourced through Scoop.it from: www.mcvitamins.com
This blog has been provided by Dr. John Coppola, D.C. and Dr. Valerie Monteiro, D.C. Dr. Coppola and Dr. Monteiro are the founders of the San Antonio Neuropathy Center, and Precision Sport & Spine. They are the leading experts in the field of neuropathy and specifically drug free nerve repair. They are the authors of the critically acclaimed book “Defeat Neuropathy Now …. In Spite of Your Doctor. The doctors have over 25 years of clinical experience.
I have been prescribed clonazepam to treat anxiety. I have taken this medication for 15+ years. I have been seeking help from my primary physician for a number of issues that no one can seem to diagnose or explain. I have Tinnitus, neuropathy of my lower extremities, very poor balance (I literally walk into walls. I have in the past 6 months seen a ENT specialist then referred to a neurologist and an oncology/ hematologist. I do not have multiple myeloma. The neurologist prescribed nortryptaline for nerve pain from neuropathy. I believe these 2 medications have caused these issues. The tinnitus is severe in my right ear to the point of suicidal thoughts. Can I get off of these medications. Will it reverse the tinnitus?